Thunderstorm Wind, Texas
- When
- June 6, 6:20 PM CST
- Where
- Texas County, 10.53 mi WNW of Hough
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.750
A weak disturbance moving into the Panhandles from the northwest during the evening combined with moderate instability, modest wind shear and dry air below the storm bases to produce isolated severe thunderstorms. These storms produced wind gusts up to 68 mph at local observation sites.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A weak disturbance moving into the Panhandles from the northwest during the evening combined with moderate instability, modest wind shear and dry air below the storm bases to produce isolated severe thunderstorms. These storms produced wind gusts up to 68 mph at local observation sites.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 6, 5:58 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 658 PM CDT MON JUN 6 2016 .Update... Made minor adjustments to the first few hours of the grids to capture trends on radar. Most immediate concern is the cluster of storms over far southwest Kansas that will enter Texas County in the Oklahoma Panhandle shortly. Around 35 knots of shear through the storm depth has been sufficient for sustained updrafts and a gust of 44 knots was recently measured at Stanton County Airport in Kansas. Similar gusts, potentially higher to marginal severe criteria, are expected as the storm moves south. Latest surface observations ahead of these storms show quite a substantial temperature/dew point spread indicating deep mixing. Therefore wind is the primary threat with the most intense cores. Marginally severe hail may be possible, but MLCAPE is quite meager. These isolated severe threat should subside late this evening as the boundary layer begins to stabilize, but storms may continue until early tonight and could move as far south as Amarillo. BRB && .Prev Discussion... /Issued 602 PM CDT MON JUN 6 2016/ Aviation.../For the 00z TAFs/ Thunderstorms over southwest Kansas with strong wind gusts will approach Guymon terminal by around 00z. Gusts up to around 45 knots have occurred with these storms at Stanton County Municiple Airport, and the environment is favorable for similar gusts with these storms. Thunderstorms are also increasing near the New Mexico/Colorado border along the Johnson Mesa. These storms should approach Dalhart around 01z or just after with similar concern for strong gusts. Storms may approach Amarillo late this evening but confidence in the terminal being impacted is less than at Dalhart and Guymon given decreasing instability. Westerly or northwesterly winds, possibly variable at times will occur in the wake of the storms until southwesterly flow becomes dominate again later in the night and persisting tomorrow. A similar cycle will occur tomorrow with storms possibly affecting Guymon and Dalhart toward the end of the TAF period. BRB Prev Discussion... /Issued 457 PM CDT MON JUN 6 2016/ Short Term.../Tonight through Tuesday/ Afternoon mountain convection is already underway as visible via regional radar mosaic from Pikes Peak, CO to Las Vegas, NM. Storms this afternoon and overnight will have a much better chance to move into the Panhandles than yesterday thanks to a more substantial shortwave trough rounding the periphery of the upper ridge. Unlike yesterday, this shortwave will also allow discrete convection to develop over southeastern Colorado and southwestern Kansas. South- southeast storm motions for the discrete cells will help them into the Oklahoma Panhandle before merging with mountain convection to form a multi-cell complex. This complex will take a more southerly motion to impact mainly the western and central portion of the Panhandles. Widespread severe weather is not anticipated with storms this afternoon and overnight, but an isolated strong to marginally severe storm can't be ruled out prior to midnight across the northwestern corner of the CWA. In this area, mixed layer CAPE values are in the 500-1000 J/kg range with effective deep layer shear around 30kt. As the complex moves further into the CWA, it will be moving into a less favorable environment thermodynamically which will limit any marginal severe storm potential. Southwesterly winds return tomorrow and help temperatures across the southwestern Texas Panhandle warm into the 90s. This setup should allow temperatures at the base of Palo Duro Canyon warm into the mid to upper 90s. Afternoon mountain convection are possible but they will likely struggle to reach as far into the Panhandles again. Long Term.../Tuesday Night Through Sunday/ Summer temps on tap through the period with highs near or slightly above climo through the period partly due to influence of weak s/wv ridging nearby. There will be isold to sct aftn and evening storms assoc w/ weak s/wvs in nw flow aloft riding around the ridge through the week. the best chance for storms assoc w/ this activity will be across far wrn Texas and wrn half of OK Panhandles given position of H7 Theta-e ridge and closer proximity to mountain/dry line initiation areas. Combination of evening LLJ development with elevated low level helicity...high downdraft cape values and steep mid level lapse rates will provide at a low potential for an isolated SVR storm each aftn/evening but organized SVR threat will be limited by more modest deep layer shear values and marginal moisture values. Pattern changes heading into the weekend as the weak s/wv ridge is replaced by troughing across the western US. This will produce a transition to sw flow aloft while moisture increases with h85-h7 theta-e ridging noted across the area. This should bring pops east to include the entire area over the weekend mainly in aftn and evening periods but have confined to slt chc most areas for now. GFS and ECMWF handling of the evolution of the aforementioned system becomes very cloudy as it approaches from the west and run to run consistency has not been great. Some solutions have been very interesting/aggressive as they show the base of the trough breaking off into an up low which directly impacts the Panhandles as a cold front comes into play Monday. However there is great uncertainty in this and 12Z ECMWF really backed off previous forecasts which plowed this system directly across the area on Monday. Will show some modestly higher pops on Monday...but conservative approach perhaps below 12Z POP blend seems like best choice for now. && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 17/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 406 PM CDT MON JUN 6 2016 OKZ001>003-TXZ001>020-071000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 406 PM CDT MON JUN 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...AN ISOLATED SEVERE THUNDERSTORM PRODUCING WIND GUSTS OF 50 TO 60 MPH ALONG WITH HAIL UP TO ONE INCH IS POSSIBLE MAINLY IN THE NORTHWEST PANHANDLES. IN ADDITION...VERY HEAVY RAINFALL COULD RESULT IN FLOODING OR FLASH FLOODING CONCERNS FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE NORTHWEST HALF OF THE PANHANDLES TUESDAY THROUGH FRIDAY NIGHT. ISOLATED STORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY ACROSS MUCH OF THE PANHANDLES. THE POTENTIAL FOR SEVERE STORMS APPEARS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD ACTIVATE IF WARNINGS ARE ISSUED IN YOUR AREA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT MON JUN 6 2016
OKZ002-070030-
TEXAS OK-
640 PM CDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 730 PM CDT...
AT 639 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF ELKHART TO NEAR HUGOTON.
MOVEMENT WAS SOUTH AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GUYMON...HOOKER...TYRONE...OPTIMA...HOUGH...EVA AND BAKER.
LAT...LON 3685 10095 3665 10136 3663 10203 3699 10203
3700 10094
TIME...MOT...LOC 2339Z 358DEG 22KT 3708 10201 3721 10135
BRBThe Dodge City radar (KDDC), 183 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643694, 643695.